Hail, Morrill
- When
- August 8, 2:25 PM MST to 2:29 PM MST
- Where
- Morrill County, 16.16 mi NE of Dalton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -102.720
Quarter size hail was observed five miles northwest of Lisco.
Afternoon thunderstorms produced large hail over Cheyenne and Morrill counties in western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon thunderstorms produced large hail over Cheyenne and Morrill counties in western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 11:58 AM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1258 PM MDT Tue Aug 8 2017 .SHORT TERM...(This evening through Thursday night) Issued at 100 PM MDT Tue Aug 8 2017 Tonight...Agree with the Storm Prediction Center marginal risk this evening, east of a Laramie to Lusk line, as CAPE has increased to 1000 to 2000 J/kg with wind shear expected to be close to 30 knots. Greatest coverage of showers and thunderstorms this evening expected to be south of a Douglas to Alliance line, closer to the deeper moisture. A few storms through this evening may produce hail and gusty winds along with locally heavy rainfall based on precipitable water and slow movement of storms. Isolated to scattered showers expected after midnight, over our western and southern counties, along with areas of fog over our southern counties. Wednesday...Less coverage of storms over our eastern counties east of Interstate 25, with scattered coverage in the afternoon west of Interstate 25 where a more unstable airmass will prevail. Stuck close to guidance high temperatures from the NAM and GFS. Wednesday night...Another shortwave trough aloft progged to move across our counties, spawning isolated to scattered showers and thunderstorms, north of a Rawlins to Scottsbluff line after midnight. Thursday...With copious amounts of low and mid level moisture overhead, and weak upslope, expect scattered showers and isolated thunderstorms in the afternoon. Cooler with all the cloud cover and scattered showers and have compromised between the NAM and GFS MOS maximums for high temperatures. Thursday night...Decreasing coverage of showers and thunderstorms, especially after midnight with loss of daytime heating and apparent lack of lifting mechanisms. .LONG TERM...(Friday through Tuesday) Issued at 100 PM MDT Tue Aug 8 2017 Unsettled weather is going to continue in the long term as we stay under northwest flow aloft with upper ridge axis off to our west. We get impacted by clipper systems moving through the northwest flow almost on a daily basis. Looks like a fairly strong clipper system Friday afternoon that both the GFS and ECMWF target in on. Fairly widespread coverage of showers and QPF over the southern Panhandle back west to Cheyenne Friday afternoon. as a boundary lays along the east slopes of the Laramie Range. Fairly dry Saturday as we are in between systems, but then Sunday, the next clipper system moves through the Nebraska Panhandle for another chance of showers and thunderstorms. Ridge begins to break down early next week as a strong Pacific low pressure system moves into the PACNW. May get back to more of a normal pattern by Tuesday with westerly winds and drier weather by that time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1106 AM MDT Tue Aug 8 2017 Thunderstorms still looking good for airports along and east of the Laramie Range this afternoon as well as KLAR. Strongest storms east of the Laramie Range that could drop some large hail and heavy rain. Storms look to begin around 1500L and run through sunset. && .FIRE WEATHER... Issued at 100 PM MDT Tue Aug 8 2017 Minimal concerns due to expected rainfall as well as forecast winds and humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...GCC AVIATION...GCC FIRE WEATHER...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 1059 AM MDT Tue Aug 8 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-091700- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1059 AM MDT Tue Aug 8 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms will develop over the higher elevations west of the Laramie Range later this morning, spreading east onto the plains this afternoon and evening. Isolated severe thunderstorms are possible along and east of Interstate 25 out into the Nebraska Panhandle from 3 PM today through sunset. Golfball sized hail will be the primary hazard with the strongest storms. Heavy rainfall, frequent lightning and downburst winds to 50 MPH are also possible with the strongest storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered mainly afternoon and evening showers and thunderstorms will continue through Friday. Diurnal shower and thunderstorm coverage will decrease this weekend and mainly be confined to the mountains and portions of the high plains. .Spotter information statement... Spotter activation may be needed east of Interstate 25 after 3 PM and in the Nebraska Panhandle after 5 PM today.
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT TUE AUG 8 2017
NEZ021-082115-
Morrill NE-
237 PM MDT TUE AUG 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of The Intersection Of Highway 385 And 92, or 28
miles south of Alliance, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4162 10295 4179 10287 4175 10266 4174 10264
4164 10263 4148 10264
TIME...MOT...LOC 2037Z 291DEG 10KT 4169 10282
FinchThe Cheyenne radar (KCYS), 180 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed five miles northwest of Lisco.
Quarter size hail was observed 20 miles north of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712215, 712216.